I would like to know what other pumpers have to say about blood in the tubing

Sopies Grandma
By Sopies Grandma Latest Reply 2015-03-18 22:22:48 -0500
Started 2015-03-15 17:14:41 -0500

I have only been on the pump for couple of weeks, and I am having a couple of problems, maybe some of you could help. The trainer I worked with told me if I get blood in the tubing not to worry about it, she said when a small person wears a pump sometimes there will be blood back up in the tubing so its ok and just don't worry about it. I am also having trouble with filling the reservoir, I am getting big air bubbles in it. I just can't seem to get them out. and one last problem is when I put the infusion set on, (I use the MIO for Medtronic) when I pull out the needle its bent and not sure what I am doing wrong. since I have been on the pump mu numbers have gone way high, 300's and 400's and one 542, which really scared me, I gave myself an injection to cover that one..Maybe some of you can give me some suggestions. thank you all

9 replies

Jeanette Terry
Jeanette TerryPA 2015-03-18 22:22:48 -0500 Report

Just as many have said below, anytime I get blood in the cannula or tubing I change my site and tubing. It usually means there is a blockage of some kind which makes it so the insulin can't get in causing high blood sugars.

As far as getting rid of air bubbles, I generally turn the reservoir upside down so all of the air goes to the top then flick it to get all of the air up to the top and push it out before attaching it to the tubing. It doesn't always get it all of the way out but that is the most effective way I have found.

Type1Lou 2015-03-16 18:32:54 -0500 Report

Here's a link to Medtronic's advice for troubleshooting infusion set issues: http://www.medtronicdiabetes.com/customer-sup.... They indicate that blood in the tubing warrants a change of infusion sets. It didn't sound right to me that you were told that it was of no concern. Was it a Medtronic rep who advised that?…and if yes, they should be reported to Medtronic since it was BAD advice and potentially life-threatening. Make sure you rotate your sites to avoid developing scar tissue which will also affect insulin absorption. Hope things are better for you now.

allied gardens
allied gardens 2015-03-16 16:45:06 -0500 Report

I have worn the pump for 25 years. I have never had blood in the tubing. Do you use your stomach and find an area where its soft and rotate it.I'm not fat, however I don't use a solid area. To eliminate bubbles make sure the reservoir is tested with the tubing for checking proper insulin injections, make sure it is showing insulin through the needle.I wish the best and contact me anytime! Mary

Sopies Grandma
Sopies Grandma 2015-03-16 18:23:39 -0500 Report

thanks so much Mary, I do like my pump but I have had several problems with using it, my training wasn't very good. it took them a L O N G time to get the training started and then the Lady who did the training didn't know much about it. I had to tell her things, So I called Medtronic and they are going to have me start all over again with someone who actually wears a pump and knows whats going on. But thanks so much for the help.

RebDee 2015-03-15 20:25:10 -0500 Report

When I used the mini-med pump, I injected it into my stomach only. I went up and down in lines so that I didn't inject into places that had previously been injected so that I didn't hit the same place twice, at least not for a couple of weeks. You must get the bubbles out. Do not inject into yourself until you get the bubbles out. It screws up the pump if there is large air bubbles. It is possible that because the needle injector gets bent, you are not getting all the insulin you think you are getting so be careful about how you allow the injectable to get into your stomach.

gg777 2015-03-15 19:28:08 -0500 Report

Sorry , my message somehow got cut off and rearranged :/

Did your trainer/ Medtronic give you all the manuals and instructions for your pump? There is a QuickStart guide and step by step picture instructions that are helpful. I kept these next to me each time I changed my set for the first few months.

Also- you might want to check your sugar more often - I think I checked mine about 10 times per day

gg777 2015-03-15 19:17:55 -0500 Report

Hmm- I'm no expert, but … If I had blood in my tubing (which I have) I change my site immediately- usually means I've hit a blood vessel and it will sting quite badly if I don't change it- I've heard blood in the tube can make insulin less effective I use the Medtronic quickset (not as familiar with mio) - and if the needle was bent when I removed it , the site most likely failed as the cannula would be bent or kinked or not even under the skin (had this happen a few times very surprising to peel my site off and see the cannula bent and not even under the skin!) . Also- check your site to make sure your tubing is connected properly- mine has a blue triangle that lines up with blue rectangle to indicate it is on and "locked"- if not, your insulin may leak out and pool under the connector. As for air bubbles- I usually tap the resivor with a pen several times so the bubbles float to the top and push the bubbles into the insulin vial. If the insulin is cold, I tend to get more bubbles - if you have large bubbles you might not be getting as much insulin as you think . Medtronic website has tutorials and lots of info. http://www.medtronicdiabetes.com/home. They have an app also if you have a smartphone. If your sugars are that high I would assume either you have a site failure, (you are not getting insulin because your cannula is not in your body ) , or your rates are off (basal-your background insulin, bolus- what you take to cover food).

Also- check your pump for alarms - and when you last bolused (under bolus hostory) - perhaps you forgot to take insulin for a meal? (I know I have!)
Maybe contact your pump trainer or doctor? When I first stated on the pump I was given the trainers number to contact if o had questions or needed help.

It took me a while to get the hang of using a pump but now I'm very glad to have one ! Best of luck to you!

Also- if you are running in the 500s check your ketones - and follow your plan for high bs and ketones your doctor has hopefully given you.

Did your

Type1Lou 2015-03-15 18:52:45 -0500 Report

When I've gotten blood in the cannula (not the tubing outside my body though), I've found that it impedes the delivery of insulin and my BG's go high. My only solution then is to change infusion sets early. I use Medtronic's Quick set infusion set, not the Mio. I am considered thin but have never experienced blood in the tubing outside of the cannula. As far a filling the reservoir, sometimes, I have to tap quite hard on the reservoir in the filling process several times before purging all of the air out of the reservoir. Even then, sometimes, I will occasionally get air bubbles in the tubing. When that happens, I try to monitor the progress of the air bubble in the tubing and when it gets close to my body, I"ll detach and use the "fill cannula" function to purge out the air bubble(s). Make certain your insulin is at room temperature when filling the reservoir. Cold insulin is more likely to form bubbles. I've never experienced a bent needle when attaching my infusion set. Don't hesitate to call Medtronic's 24-hour help line if/when you experience problems. I've always found them receptive and helpful.

Next Discussion: Super Lows »